Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 28, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2010, 4:39 PM MST for Mohave County, Arizona. It was in force for 111 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2010, 4:39 PM MST (23:39 UTC)
- Expired
- Aug 17, 2010, 6:30 PM MST
- In force
- 111 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 72 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:50 PM MST | FLASH FLOOD | 13 S Lake Mead City, AZ | THE PARK SERVICE ESTIMATED AT LEAST TWO AND A HALF FEET OF WATER WAS FLOWING ACROSS PIERCE FERRY ROAD. THE FLASH FLOOD WAS OVER WITH BY 730 PM. |
| Aug 17, 4:50 PM MST | FLASH FLOOD | 13 S Lake Mead City, AZ | THE PARK SERVICE ESTIMATED AT LEAST TWO AND A HALF FEET OF WATER WAS FLOWING ACROSS PIERCE FERRY ROAD. THE FLASH FLOOD WAS OVER WITH BY 730 PM. |
| Aug 17, 6:00 PM MST | FLASH FLOOD | 13 S Lake Mead City, AZ | THE PARK SERVICE ESTIMATED AT LEAST TWO AND A HALF FEET OF WATER WAS FLOWING ACROSS PIERCE FERRY ROAD. THE FLASH FLOOD WAS OVER WITH BY 730 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 942 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
180 WGUS55 KVEF 172339 FFWVEF AZC015-180130- /O.NEW.KVEF.FF.W.0028.100817T2339Z-100818T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 439 PM MST TUE AUG 17 2010 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 630 PM MST * AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR PEARCE FERRY ROAD NORTHEAST DOLAN SPRINGS. THE STORM WAS NEARLY STATIONARY AND ALMOST TWO INCHES OF RAINFALL HAS BEEN ESTIMATED BY RADAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE WARNED AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3589 11418 3582 11397 3559 11398 3559 11420 $$ JA
2 follow-up statements
288 WGUS75 KVEF 180035 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 535 PM MST TUE AUG 17 2010 AZC015-180130- /O.CON.KVEF.FF.W.0028.000000T0000Z-100818T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 535 PM MST TUE AUG 17 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR CENTRAL MOHAVE COUNTY... AT 531 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN HAD MOVED TO THE AREA BETWEEN DOLAN SPRINGS AND CHLORIDE AND HAD ENDED OVER THE AREA NEAR PEARCE FERRY ROAD NORTHEAST OF DOLAN SPRINGS. RUNOFF FROM THE HEAVY RAIN THAT FELL BETWEEN 4 AND 5 PM WILL PRODUCE HIGH WATER LEVELS IN WASHES AND WILL LIKELY FLOOD LOW WATER CROSSINGS ON SECTIONS OF PEARCE FERRY ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3589 11418 3582 11397 3559 11398 3559 11420 $$ JA
115 WGUS75 KVEF 180129 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 629 PM MST TUE AUG 17 2010 AZC015-180131- /O.EXP.KVEF.FF.W.0028.000000T0000Z-100818T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 629 PM MST TUE AUG 17 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR CENTRAL MOHAVE COUNTY... FLOODING UP TO 3 FEET DEEP WAS OBSERVED BY A PARK RANGER ACROSS PIERCE FERRY ROAD IN THE WARNING AREA AROUND 530 PM BUT IT WAS REPORTED TO BE QUICKLY RECEDING. NO ADDITIONAL HEAVY RAIN HAS OCCURRED IN THIS AREA SINCE 5 PM AND WATER LEVELS HAVE LIKELY FURTHER RECEDED. THE THREAT FOR SIGNIFICANT FLOODING HAS ENDED THOUGH SHALLOW WATER MAY STILL BE OVER SOME LOW LYING SECTIONS OF ROAD. USE CAUTION THROUGH THIS EVENING. LAT...LON 3589 11418 3582 11397 3559 11398 3559 11420 $$ JA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:40 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 17, 2:40 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 240 PM PDT TUE AUG 17 2010 .SYNOPSIS...INCREASING MONSOON MOISTURE WILL CONTINUE TO SPREAD ACROSS THE MOJAVE DESERT INTO WEDNESDAY...LEADING TO GREATER THUNDERSTORM COVERAGE. AN AREA OF LOW PRESSURE MOVING ACROSS THE NORTHERN GREAT BASIN WEDNESDAY NIGHT WILL THEN BRING DRY WESTERLY FLOW AND DECREASED THUNDERSTORM CHANCES FOR THE END OF THE WEEK. && .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...ISOLATED THUNDERSTORM ACTIVITY BEING CONFINED TO MAINLY MOHAVE AND CLARK COUNTIES THIS AFTERNOON AS THE BEST INSTABILITY...NEGATIVE 5 OR SO...RESIDES OVER THIS AREA PER SPC GUIDANCE. EXPECT ACTIVITY TO DECREASE OVERNIGHT WITH THE ENDING OF THE DAYTIME HEATING HOWEVER WILL KEEP SLIGHT CHANCE POPS ACROSS MUCH OF THE EASTERN PORTION OF THE CWA AS WEAK DYNAMICS WILL STILL BE PRESENT. BY WEDNESDAY...BOTH THE NAM/GFS SHOW THAT A VORT LOBE WILL ROTATE ACROSS THE EASTERN PORTION OF THE CWA DURING THE DAY WHILE A SHORT WAVE TROUGH MOVES EAST ACROSS THE PACNW. ASSOCIATED WEAK JET WITH THE TROUGH MAY ENHANCE CONVECTION ACROSS LINCOLN COUNTY LATE IN THE DAY/INTO WEDNESDAY EVENING. THE COMBINATION OF THE SHORT WAVE TO THE NORTH/VORT LOBE OVER THE EAST/PRECIPITABLE WATER VALUES OF GREATER THAN 1.25 INCHES/NEG LI ALL POINT TO A FAIRLY ACTIVE DAY FOR WEDNESDAY AFTERNOON/EVENING WITH THE MAIN CONCERN BEING HEAVY RAINFALL. BY THURSDAY THE NORTHERN TROUGH HAS SHIFTED EAST/VORT LOBE WELL OUT OF THE AREA...TO RESULT IN AN DRIER WEST FLOW ALOFT...ESPECIALLY LINCOLN/CLARK/SAN BERNARDINO COUNTIES AND WILL TRIM POPS BACK IN THESE AREAS. DRIER FLOW TO THEN CONTINUE INTO FRIDAY WITH CONVECTION BEING CONFINED TO MAINLY EAST OF THE CWA. DAYTIME TEMPERATURES WILL BE NEAR NORMAL BUT DEBRIS CLOUDINESS MAY KEEP OVERNIGHT LOWS HIGHER THAN EXPECTED ACROSS THE EAST AND AS MENTIONED IN THE PREV DISCUSSION...POINT TEMPERATURES WILL BE GREATLY AFFECTED BY THE LOCATION AND TIMING OF THUNDERSTORMS BOTH DAYS. .LONG TERM...SATURDAY THROUGH TUESDAY...STILL LOOK FOR AN EVENTUAL DRY SOUTHWEST FLOW BY THE END OF THE EXTENDED PERIOD...BUT BEFORE THEN WILL NEED TO CONTEND WITH SOME POTENTIAL CONVECTION SATURDAY THROUGH MONDAY IN THE SOUTHEAST PART OF THE CWA. THE GFS IN PARTICULAR CONTINUES TO SHOW A PERIOD OF SOUTH FLOW AND GRABS HOLD OF AMPLE MOISTURE AND BRINGS IT INTO MOHAVE COUNTY THIS WEEKEND. DID INCREASE THE THUNDERSTORM COVERAGE THIS WEEKEND IN MOHAVE COUNTY TO GO ALONG WITH THE GFS CONTINUED EMPHASIS ON THIS MOISTURE INFLUX. IT IS NOT OUT OF THE QUESTION TO HAVE THE MOISTURE ADVECTION COVER MORE AREAS TO THE NORTHWEST INTO CLARK AND LINCOLN COUNTIES...HOWEVER WILL NOT JUMP THIS AS OF NOW. TEMPERATURES I LEFT ALONE AS GUIDANCE SHOWS NO COMPELLING REASON TO CHANGE. TEMPERATURES SHOULD RUN AT OR A LITTLE ABOVE NORMAL. && .AVIATION...FOR MCCARRAN...THERE IS A POSSIBILITY FOR A THUNDERSTORM TO MOVE THROUGH THE VALLEY THIS AFTERNOON OR EVENING. WILL NEED TO WATCH THE MCCULLOUGH RANGE OR THE INTERSTATE 15 CORRIDOR AS THE STORM MOTION WILL BE FROM THE SOUTHWEST. OUTFLOWS FROM NEARBY STORMS WILL MORE LIKELY BE A FACTOR TO CONTEND WITH AND MAY NECESSITATE AMENDMENTS TO THE TAF AS NEEDED. OUTSIDE OF THE CONVECTION INFLUENCED AREAS EXPECT SOUTH WINDS AT 10 TO 20 KNOTS TODAY. CEILINGS OUTSIDE OF THE STORMS...IF THEY EXIST...WILL BE PRIMARILY HIGH LEVEL CLOUDS FROM STORM TOPS. CONVECTION WILL SUBSIDE AFTER SUNSET AND WILL FIRE UP AGAIN WEDNESDAY AFTERNOON WHEN CHANCES FOR STORMS IN THE VALLEY WILL BE BETTER. OF THE APPROACH CORRIDORS PEACH SPRINGS WILL BE THE MOST LIKELY AFFECTED BY THUNDERSTORMS TODAY AND WEDNESDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...WINDS WILL MAINLY FOLLOW DIURNAL DIRECTIONAL TRENDS... WITH THE TYPICAL AFTERNOON AND EVENING INCREASE FROM THE SOUTH TO SOUTHWEST WITH LOCAL GUSTS OF 15-20 KTS EXPECTED THROUGH WEDNESDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE ACROSS THE MOJAVE DESERT REGION THROUGH THIS EVENING AND AGAIN ON WEDNESDAY AFTERNOON. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 17, 2:34 AM MST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 234 AM PDT TUE AUG 17 2010 AZZ001>003-036-CAZ523>527-NVZ015>022-180700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 234 AM PDT TUE AUG 17 2010 /234 AM MST TUE AUG 17 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...WITH THE GREATEST CHANCES SOUTH OF INTERSTATE 15. ISOLATED FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER AND FLASH FLOODING ARE EXPECTED AGAIN WEDNESDAY. DRIER AIR WILL MOVE IN THURSDAY AND FRIDAY...AND HAZARDOUS WEATHER IS NOT EXPECTED ON THOSE DAYS. THUNDERSTORM CHANCES MAY RETURN OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>522-NVZ014-180700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- 234 AM PDT TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Aug 17, 4:22 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT TUE AUG 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HEAVY RAIN 11 SE US 93 AT KAISER B 34.48N 113.34W
08/17/2010 E0.75 INCH MOHAVE AZ PUBLIC
A PUBLIC REPORT OF AROUND AN INCH OF WATER COVERING US 93
NEAR NOTHING.
0300 PM FLASH FLOOD MEADVIEW 36.00N 114.07W
08/17/2010 MOHAVE AZ FIRE DEPT/RESCUE
FIRE STATION 43 IN MEADVIEW REPORTED WATER AT LEAST 6
INCHES DEEP FLOWING ON ROADS NEAR THE STATION. THEY ALSO
REPORTED LATER THAT THE WATER WAS CLOSE TO TWO AND A HALF
FEET DEEP AT ONE POINT.
0300 PM HAIL MEADVIEW 36.00N 114.07W
08/17/2010 E0.50 INCH MOHAVE AZ FIRE DEPT/RESCUE
FIRE STATION 43 IN MEADVIEW REPORTED HALF INCH DIAMETER
HAIL FROM A THUNDERSTORM.
0302 PM TSTM WND GST MEADVIEW 36.00N 114.07W
08/17/2010 E60.00 MPH MOHAVE AZ PUBLIC
BOTH A MOTEL EMPLOYEE AND FIRE STATION 43 ESTIMATED 60
MPH WIND GUSTS IN MEADVIEW FROM A THUNDERSTORM. THIS
EVENT TIME IS ESTIMATED BASED ON RADAR.
0305 PM TSTM WND DMG MEADVIEW 36.00N 114.07W
08/17/2010 MOHAVE AZ FIRE DEPT/RESCUE
FIRE STATION 43 RELAYED A REPORT OF A ROOF TORN OFF OF A
MOBILE HOME IN MEADVIEW.
0307 PM HEAVY RAIN WIKIEUP 34.70N 113.62W
08/17/2010 E0.50 INCH MOHAVE AZ DEPT OF HIGHWAYS
ADOT REPORTED TWO TO THREE INCHES OF WATER WAS COVERING
U.S. HIGHWAY 93 AT MILE MARKER 124.5 IN WIKIEUP. THE
WATER WAS REPORTED OFF THE ROAD BY 354 PM.
0307 PM HAIL 4 S MEADVIEW 35.94N 114.08W
08/17/2010 E0.50 INCH MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED DIME SIZE HAIL SOUTH OF MEADVIEW.
0400 PM HEAVY RAIN 1 NNE MEADVIEW 36.01N 114.07W
08/17/2010 M2.76 INCH MOHAVE AZ MESONET
AN AUTOMATED ALERT GUAGE ON THE NORTH SIDE OF MEADVIEW
MEASURED A STORM TOTAL OF 2.76 INCHES OF RAIN.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:29 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 17, 11:38 AM MST | Flash Flood Warning | VEF | Mohave | 112 min |
| Aug 17, 1:58 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Aug 17, 2:21 PM MST | Areal Flood Advisory | VEF | 3 hr | |
| Aug 17, 3:15 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.